|Back to Main Print This Page Email to a Friend|
Perioral dermatitis is a skin disorder in which tiny red bumps form around the mouth.
The exact cause of perioral dermatitis is unknown. It may occur after using face creams containing steroids for another condition.
Young women are most likely to get this condition.
The rash may be mistaken for acne. Itching is not common.
Your health care provider will examine your skin to diagnose the condition. You may need to have other tests to find out if it is due to a bacterial infection.
Do NOT use steroid creams to threat this condition.
Treatment may include skin medicines such as:
You may need to take antibiotic pills if the condition is severe. Antibiotics used to treat this condition include tetracycline, doxycycline, minocycline, or erythromycin.
Perioral dermatitis requires several months of treatment.
Bumps often return. The rash is more likely to return if you apply skin creams that contain steroids.
Call your health care provider if you notice red bumps around your mouth that do not go away.
Avoid using skin creams containing steroids on your face, unless directed by your doctor.
Acne. In: James WD, Berger TG, Elston DM, eds. Andrews' Diseases of the Skin: Clinical Dermatology. 11th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 13.
Acne, Rosacea, and Related Disorders. In: Habif TP, ed. Clinical Dermatology. 5th ed. St. Louis, Mo: Mosby Elsevier; 2009:chap 7.